Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

179 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Having black tarry stools a side effect of taking probiotics?

I have started taking probiotics for vaginal discomfort and have experienced black tarry stools. Is this a side effect of taking probiotics. I am a 67 yr. old female and not taking any medication. My blood pressure is normal and I have no arteriosclerosis.
Mon, 2 Jan 2017
Report Abuse
Question is related to
Diseases and Conditions
Medical Topics
General & Family Physician 's  Response
Hello and Welcome to ‘Ask A Doctor’ service.

I have reviewed your query and here is my advice. No, I don't think black tarry stools are because of probiotics. Probiotics are normal intestinal bacterial flora which help prevent intestinal infections and help in digestion moreover these are present in all individuals and are useful for us. I think you may be suffering from peptic ulcer disease.

Do you have stomach pain or any recent history of painkiller intake do let me know. I recommend you consult a doctor and get complete blood count and endoscopy done.

Hope this was useful do let me know if you have more questions.

Regards,
Dr. Akash Kumar
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I am on Keppra, 1000mg am, 1500 mg pm, and gabapentin 300 mg am/pm, for epilepsy, paxil 30 mg for hot flashes, Zyrtec 10 mg for allergies. I ve noticed i get sudden diarrhea (loose stools) and then i get black tarry stools (not every time, but once a month) after the diarrhea. Is this side effects from the medications? I have had an upper and lower GI test, with only internal hemorrhoids.

doctor1 MD

Hi, I have been having trouble with acid relux and have also been having stomach pains. My doctor put me on Omeprazole and it has calmed down my acid. However last week I forgot to take a couple and drank quite heavily for 2 days in a row. On the third day I had black tarry stool. I haven t had it before or since. I am having an endoscopy in 4 weeks but I just wondered if I should be worried that i m bleeding internally.

doctor1 MD

I was having black tarry stools 7 weeks ago for a period of 3 weeks. The doctors believe that it was a combination of Citalopram and Ibuprofen that likely caused it (and maybe stress?). I went to a hospital to get checked and they perscribed omeprazole 40mg for 4 weeks. I am 2 weeks into the omeprazole and noticed my tarry black stools went away during this time. I also had an endoscopy last week and they found only inflammation in my upper intestine. Today however I had my first episode of black tarry stool along with stomach pain while still on the omeprazole. I had also restarted my 20mg Citalopram doses 4 days ago. Could the Citalopram have caused this? Should I ask for further tests? Any information is appreciated.

Recent questions on  Probiotic

doctor1 MD

Hi,I have quiet smoking in Jan and in April i thought i had a sinus infection. Have been treated twice for that I feel like there is mucas in my thorat but when i burp it goes away i have been on probiotic and zegerid and zantac 150 and gas ex for 4 weeks now i just want it to go away

doctor1 MD

hi, i recently had a leep procedure and a dnc on april 11. was having a discharge 4 days after.called my doctor told her and she called me in an antibiotic which is flagyl 500. on april23 went to the emergency room with pain and was told i had a uti. the er dr. gave me rocephin 1 gram shot in the port of an iv. he prescribed cipro 500 20 pills and pyridium 200 9 pills. been taking them. starting taking the flagyl on april 22 and the other 2 on april 25. the pharmacist suggest i take a probiotic pill for the digestive system and colan .i have been taking these pills, and just dont know what to eat or drink while taking these meds. having diabetic symptons... and dont know if i can use lotion or products with alcohol in them. i do not drink alcohol...can you please help me on this one...i am hungry lol just cant get answers ...thanks dee,

doctor1 MD

Hi Dr.Samuel , 40 days ago I had lumps with redness in my legs ,approx 8 ,9 of them . After investigation by doctor it was told to me that this was because of insect bite . I was treated with anti bacterial and anti alergy for 7 days . Lumps were surpressed . After 2 days days I had acute loose motion . I was treated with Norflox - TZ for 3 days and it became better for 2 days and than again I started having liquidt stool , indegestion and loss of appitite .After reporting to the docter I was prescribed with probiotic sachet and few medication . I still dont feel better as my stool has not solidify . I have taken an another opinion and now prescibed with Zifi -o ,darolac and rabeloc for 5 days .I have been taking this medication from last 2 days , my stomach feel better but the stool has still not solidify . What do you advise doctor.

doctor1 MD

Hi, I had been diagnosed with ibs over two years ago, and my stomach would hurt usually four times a week and I went through many weight changes. I lost a lot of weight at first then gradually put it back on and then lost it again, but it was never on purpose. And no this past summer I began taking probiotics and they helped with bowel movements and pain but my stomach began getting very bloated. It would not go away at all and it became very bad after I ate or drank anything. I was late on my period for about four months. And the bloating hasn t gone away at all, I stopped taking the probiotic about a week after starting cause I though it had something to do with it but I am still bloated. I literally can t eat anything because of this bloating, I have lost a lot of weight but my stomach just keeps getting bigger. It has been about five months now and there has been no change. At first I thought It was since I was constipated that I was bloated but I began taking miralax and I have gone to the restroom everyday but there has been no change in my stomach at all, could you please tell me whats going on?

doctor1 MD

My daughter is 3 years 8 months old. She doesn't pass motion regularly for last 7 months . We have been visiting doctors but situation is not improving. After 4-5 days also we need to give repository for forcing the motion. She eats a lot of...

doctor1 MD

Hi I went to the ER 2 weeks ago with intense abdominal pain and was diagnosed and put on flagyl and Cipro for one week. Saw my Dr the following week who put me on Levaquin for second week. I took my last Levaquin Friday. I still have pain eating...

doctor1 MD

is this stool color normal